Alert archive / Alabama / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 437, NWS Birmingham, AL

August 2, 2008Walker County, Winston County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Aug 2, 2008, 4:36 PM CDT for Walker County, Winston County, Alabama. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 2, 2008, 4:36 PM CDT (21:36 UTC)
Expired
Aug 2, 2008, 5:15 PM CDT
In force
39 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

Counties Walker County, AL, Winston County, AL

The radar

The Birmingham radar (KBMX), 93 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 2, 4:50 PM CDTHAIL 0.754 W Smith Dam, AL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.6 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2008-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2433 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2008-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2433 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
664 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 022136
SVRBMX
ALC127-133-022215-
/O.NEW.KBMX.SV.W.0437.080802T2136Z-080802T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
436 PM CDT SAT AUG 2 2008

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN WALKER COUNTY IN CENTRAL ALABAMA...
  SOUTHEASTERN WINSTON COUNTY IN NORTHWEST ALABAMA...

* UNTIL 515 PM CDT

* AT 436 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR SMITH
  DAM...OR 8 MILES SOUTHEAST OF ARLEY...AND MOVING SOUTH AT 18 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SIPSEY BY 500 PM CDT...

WINDS OF 60 TO 70 MPH WILL BREAK LARGE TREE LIMBS AND CAUSE SOME
DAMAGE...ESPECIALLY TO SMALLER STRUCTURES.

THIS IS A DANGEROUS STORM. IF YOUR ARE IH ITS PATH...PREPARE
IMMEDAITELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL AND DEADLY CLOUD TO
GROUND LIGHTNING.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...HAIL...AND DEADLY CLOUD TO GROUND
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3408 8711 3393 8711 3387 8705 3382 8702
      3383 8725 3407 8723
TIME...MOT...LOC 2136Z 353DEG 21KT 3396 8711

$$

10/ARM
1 follow-up statement
000 
WWUS54 KBMX 022148
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
448 PM CDT SAT AUG 2 2008

ALC127-133-022215-
/O.CON.KBMX.SV.W.0437.000000T0000Z-080802T2215Z/
WALKER AL-WINSTON AL-
448 PM CDT SAT AUG 2 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR SOUTHEASTERN WINSTON AND NORTHEASTERN WALKER COUNTIES...

AT 448 PM CDT...THE NATIONAL WEATHER SERVICE CONTINUED TO INDICATE A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
WILSON BEND...OR ABOUT 9 MILES SOUTHEAST OF ARLEY...MOVING SOUTH AT
17 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  SIPSEY BY 515 PM CDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3406 8711 3397 8712 3393 8711 3387 8705
      3382 8702 3383 8725 3404 8723
TIME...MOT...LOC 2148Z 002DEG 15KT 3393 8715

$$

10/ARM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 3:00 PM CDT, 1 hour 36 minutes earlier.

Area forecast discussion, Aug 2, 3:00 PM CDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
300 PM CDT SAT AUG 2 2008

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT.
WEAK BOUNDARY ACROSS THE EXTREME NORTHERN SECTIONS OF THE STATE WILL
PUSH SOUTHWARD TONIGHT AND WASH OUT ACROSS THE CENTRAL SECTIONS.
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED NEAR
THIS BOUNDARY.  WILL DO A REMAINDER OF THE AFTERNOON PERIOD TO COVER
LEFT OVER WEATHER WITH STORMS DIMINISHING DURING THE EVENING.  FOR
SUNDAY AND SUNDAY NIGHT...LITTLE CHANGE IS EXPECTED. ISOLATED
THUNDERSTORMS EXPECTED TO DEVELOP DURING THE PEAK HEATING HOURS OF
THE AFTERNOON AND END DURING THE EVENING. OVERNIGHT LOWS TONIGHT IN
THE 70S. HOT TEMPERATURES ONCE AGAIN EXPECTED ON SUNDAY WITH READINGS
IN THE WEST IN THE UPPER 90S TO NEAR 100 AND MIDDLE TO UPPER 90S
ELSEWHERE. CURRENT THINKING IS THAT HEAT INDICES WILL REMAIN JUST
BELOW ADVISORY CRITERIA.  LOWS SUNDAY NIGHT 70 TO 75.

.LONG TERM...MONDAY THROUGH SATURDAY.

MONDAY THROUGH WEDNESDAY...DEVELOPING LOW PRESSURE IN THE
NORTHERN GULF WILL CONTINUE TO MOVE WESTWARD AWAY FROM THE AREA...
WITH UPPER RIDGE REMAINING IN PLACE ON MONDAY...THEN SLOWLY
RETROGRADING WESTWARD.  FOR THE MOST PART WILL KEEP ISOLATED SHOWERS
AND THUNDERSTORMS IN THE FORECAST MAINLY DURING THE PEAK HEATING
HOURS.  AFTERNOON HIGHS IN THE MIDDLE TO UPPER 90S CAN BE EXPECTED
WITH OVERNIGHT LOWS IN THE 70S.

THURSDAY THROUGH SATURDAY...OVERALL PATTERN CHANGES DURING THE PERIOD
AS HIGH PRESSURE BREAKS DOWN AND UPPER TROF OVER THE NORTHERN PLAINS
DEEPENS AND SLIDES SOUTHEAST.  THIS WILL ALLOW A WEAK SHORT
WAVE TO MOVE SOUTHEAST ACROSS THE AREA ON THURSDAY...THEN WEAK
IMPULSES MOVE THROUGH IN THE NORTHWEST FLOW FRIDAY AND SATURDAY.
THIS WILL ENHANCE OUR RAIN CHANCES AND KEEP THE TEMPERATURES DOWN
SOMEWHAT DUE TO INCREASED CLOUDINESS.  HIGHEST POPS WILL BE ACROSS
THE NORTHERN SECTIONS WITH MAINLY CHANCE WORDING MENTIONED.  HIGH
90 TO 95 FOR THURSDAY...DROPPING TO AROUND 90 BY SATURDAY.
OVERNIGHT LOWS IN THE 70S.

&&

AVIATION...18Z TAF DISCUSSION.

NICE AND UNIFORM CUMULUS FIELD HAS DEVELOPED...AND THIS SHOULD BE
THE PREDOMINANT CONDITION THROUGH THE REMAINDER OF THE AFTERNOON.
STILL CANNOT RULE OUT ISOLATED THUNDERSTORM DEVELOPMENT...BUT
COVERAGE IS EXPECTED TO BE 10 PERCENT OR LESS.

THE AIR MASS REMAINS QUITE HUMID...AND IS GETTING A BIT STAGNANT. I
WENT AHEAD AND FORECASTED ANOTHER NIGHT OF MVFR VISIBILITIES...
ESPECIALLY AFTER 10Z. WOULDNT BE SURPRISED TO EVENTUALLY SEE A FEW
VISIBILITIES DROP BELOW 2 MILES...OR EVEN SOME CEILINGS BELOW 1000
FEET. NOT ENOUGH CONFIDENCE IN THIS AT ANY PARTICULAR LOCATION
THOUGH...SO WILL HANDLE IT IN LATER FORECASTS/UPDATES.

/61/

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     73  94  69  96  71 /  10  10  10  10  10
ANNISTON    72  95  71  95  71 /  10  10  10  10  10
BIRMINGHAM  74  97  73  97  73 /  10  10  10  10  10
TUSCALOOSA  74  99  72  99  73 /  10  10  10  10  10
CALERA      73  97  72  97  72 /  10  10  10  10  10
AUBURN      72  93  73  94  72 /  10  20  10  10  10
MONTGOMERY  74  97  74  97  74 /  10  20  10  10  10
TROY        72  95  72  94  72 /  10  20  10  10  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&

50
Hazardous weather outlook, Aug 2, 1:18 PM CDT, 3 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
118 PM CDT SAT AUG 2 2008

ALZ011>015-017>050-031818-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
118 PM CDT SAT AUG 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SMALL CHANCE FOR SHOWERS AND THUNDERSTORMS THROUGH 9 PM
ACROSS CENTRAL ALABAMA. ANY STORM THAT DOES DEVELOP HAS THE
POTENTIAL TO BECOME STRONG. THESE STORMS WILL BE CAPABLE OF PRODUCING
LOCALIZED HEAVY RAIN...NUMEROUS CLOUD TO GROUND LIGHTNING AND
STRONG WINDS OF UP TO 50 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
ANTICIPATED AT THIS TIME.

10/ARM

In the hours before

Special weather statement, Aug 2, 3:32 PM CDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
332 PM CDT SAT AUG 2 2008

ALZ020-022115-
CHEROKEE-
332 PM CDT SAT AUG 2 2008

...SIGNIFICANT WEATHER ALERT FOR CHEROKEE COUNTY UNTIL 415 PM CDT...

AT 332 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM 7 MILES SOUTHEAST OF FORT PAYNE...MOVING SOUTHEAST AT 15
MPH.

PEA SIZE HAIL...WINDS UP TO 40 MPH...AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  NEW MOON.
  GAYLESVILLE.
  FULLERTON.
  WATERHOUSE.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

10/ARM
Local storm report, Aug 2, 3:56 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
356 PM CDT SAT AUG 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             5 NNE GAYLESVILLE       34.33N 85.54W
08/02/2008  E1.00 INCH       CHEROKEE           AL   TRAINED SPOTTER

            REPORTED ON CR-796 NORTH OF GAYELSVILLE

&&

61
Special weather statement, Aug 2, 4:08 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
408 PM CDT SAT AUG 2 2008

ALZ014-022200-
WINSTON-
408 PM CDT SAT AUG 2 2008

...SIGNIFICANT WEATHER ALERT FOR WINSTON COUNTY UNTIL 500 PM CDT...

AT 403 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR ADDISON...OR 7 MILES NORTH
OF ARLEY...MOVING SOUTH AT 15 MPH.

PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  ADDISON.
  HELICON.
  ARLEY.
  FALLS CITY.
  WILSON BEND.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

10/ARM
Special weather statement, Aug 2, 4:11 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
411 PM CDT SAT AUG 2 2008

ALZ013-015-022200-
FAYETTE-WALKER-
411 PM CDT SAT AUG 2 2008

...SIGNIFICANT WEATHER ALERT FOR FAYETTE AND WALKER COUNTIES UNTIL
500 PM CDT...

AT 411 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR OAKMAN...OR 13 MILES
SOUTHWEST OF JASPER...MOVING SOUTH AT 16 MPH.

PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  OAKMAN.
  BOLEY SPRINGS.
  GOODSPRINGS.
  THE WYE.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

10/ARM

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 3:41 PM CDTSevere Thunderstorm WarningBMXCherokee49 min
Aug 2, 4:22 PM CDTSevere Thunderstorm WarningBMXFayette, Walker38 min
Aug 2, 4:30 PM CDTSevere Thunderstorm WarningBMXCherokee45 min
Aug 2, 4:49 PM CDTAreal Flood AdvisoryBMXCherokee3 hr
Aug 2, 5:03 PM CDTAreal Flood AdvisoryBMXFayette, Walker3 hr
Aug 2, 5:04 PM CDTSevere Thunderstorm WarningBMXBlount41 min
Aug 2, 5:12 PM CDTSevere Thunderstorm WarningBMXJefferson, Walker48 min
Aug 2, 5:15 PM CDTSevere Thunderstorm WarningBMXBlount45 min
Aug 2, 5:17 PM CDTSevere Thunderstorm WarningBMXFayette, Walker43 min
Aug 2, 5:22 PM CDTSevere Thunderstorm WarningBMXCherokee23 min
Aug 2, 5:34 PM CDTSevere Thunderstorm WarningBMXCalhoun, Cherokee, Etowah41 min
Aug 2, 5:45 PM CDTSevere Thunderstorm WarningBMXFayette, Jefferson, Tuscaloosa, Walker45 min
Aug 2, 5:50 PM CDTSevere Thunderstorm WarningBMXCalhoun, Etowah40 min
Aug 2, 5:56 PM CDTSevere Thunderstorm WarningBMXBlount, Jefferson, Walker24 min
Aug 2, 6:21 PM CDTSevere Thunderstorm WarningBMXCalhoun, Etowah, St. Clair39 min
Aug 2, 6:28 PM CDTSevere Thunderstorm WarningBMXPickens, Tuscaloosa47 min
Aug 2, 6:32 PM CDTSevere Thunderstorm WarningBMXFayette, Lamar43 min
Aug 2, 6:36 PM CDTSevere Thunderstorm WarningBMXBibb, Hale, Tuscaloosa39 min
Aug 2, 6:45 PM CDTAreal Flood AdvisoryBMXCalhoun, Etowah3 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.